Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 25, NWS Las Vegas, NV

August 11, 1998San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 1998, 4:20 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1998, 4:20 PM PDT (23:20 UTC)
Expired
Aug 11, 1998, 6:20 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2425 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 112321
FFWLAS
CAC071-120120-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT TUE AUG 11 1998


*  FLASH FLOOD WARNING FOR
   WESTERN SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA

*  UNTIL 620 PM PDT

*  SOME LOCATIONS AFFECTED
   BARSTOW
   DAGGETT
   TRONA

*  AT 415 PM PDT...THE CALIFORNIA HIGHWAY PATROL REPORTED FLASH
FLOODING OCCURRING ON HIGHWAY 247 SOUTH OF BARSTOW. THE LINE OF
THUNDERSTORMS PRODUCING THE FLASH FLOODING WAS MOVING NORTHWEST
TOWARD THE BARSTOW/DAGGETT AREA. IN ADDITION...ANOTHER VERY STRONG
THUNDERSTORM WAS LIKELY PRODUCING FLASH FLOODING IN THE FAR
NORTHWEST PORTION OF SAN BERNARDINO COUNTY NEAR TRONA AND HIGHWAY
178. THESE STORMS WERE PRODUCING RAINFALL RATES OF 1.5 TO 2.5
INCHES PER HOUR.

PEOPLE IN WESTERN SAN BERNARDINO COUNTY...ESPECIALLY IN AND AROUND
THE BARSTOW/DAGGETT AREA AND THE FAR NORTHWEST PORTION OF THE
COUNTY NEAR TRONA SHOULD REMAIN ALERT FOR FLASH FLOODING. THESE
STORMS WILL ALSO PRODUCE HAIL...WIND GUSTS TO 50 MPH AND FREQUENT
DEADLY LIGHTNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:00 PM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM PDT, 1 hour 20 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT TUE AUG 11 1998

SYNOPSIS...A HIGH PRESSURE SYSTEM AT UPPER LEVELS OF THE ATMOSPHERE
WILL BUILD OVER NORTHERN NEVADA THROUGH THURSDAY..PRODUCING A MOIST
EASTERLY FLOW ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. THIS
MOISTURE WILL HELP TO FUEL ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS.

DISCUSSION...SATELLITE LOOP SHOWED THAT ISOLATED CONVECTION FIRED
RAPIDLY LATE THIS MORNING. THIS ACTIVITY CONTINUES EARLY THIS
AFTERNOON WITH THE STRONGEST STORMS NOW ACROSS THE HIGHER ELEVATIONS
OF SAN BERNARDINO AND INYO COUNTIES IN SOUTHEAST CALFORNIA PER KEYX
RADAR. THROUGH THURSDAY...MODELS AGREE ON BUILDING AN UPPER HIGH
ACROSS NORTHERN AND CENTRAL NEVADA. LOW LEVEL MOISTURE PROGGED TO
DECREASE SLIGHTLY THROUGH THE PERIOD...HOWEVER...MID LEVELS WILL
REMAIN MOIST AS AN EAST AND SOUTHEAST FLOW PERSISTS. THE ETA WAS THE
ONLY MODEL THAT SHOWED A PRETTY SIGNIFICANT VORT CROSSING SOUTHERN
ARIZONA ON THURSDAY. THIS WOULD CERTAINLY HELP TO INITIATE CONVECTION
ACROSS SOUTHERN PORTIONS ON THURSDAY. IN GENERAL...HOWEVER...EXPECT
MOST OF THE DYNAMICS TO BE PROVIDED BY OROGRAPHICS. WENT WITH CHANCE
POPS ACROSS THE HIGHER ELEVATIONS AND SLIGHT CHANCE POPS ELSEWHERE
THROUGH THURSDAY. THROUGH THE EXTENDED PERIOD...WILL CONTINUE WITH A
LOW GRADE MONSOON TYPE FORECAST. STILL TOO MUCH UNCERTAINTY EXISTS ON
WHETHER AN UPPER TROUGH ALONG THE WEST COAST WILL BE STRONG ENOUGH TO
DRY THINGS OUT ON SUNDAY.

LAS 1111. MATUSIEWICZ

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:50 PM PDTSevere Thunderstorm WarningVEFSan Bernardino60 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.